Health warning issued on link between food supplements and liver disorders
Consumers have been warned about the potential danger of certain food supplements on the market
14 November 2013
Consumers are being warned against taking a number of food supplements that have been shown could pose serious health risks. The range of products have been identified for sale in the Irish retail sector and through online sources.
The Food Safety Authority Ireland (FSAI) and the Irish Medicines Board (IMB) have jointly stated that four products: OxyELITE Pro Super Thermo capsules; OxyELITE Pro Ultra-Intense Thermo capsules; OxyELITE Pro Super Thermo powder and VERSA-1 should not be purchased or taken by consumers.
It is reported that these products, and others in the OxyELITE Pro range, have been associated with severe liver disorders, including hepatitis and liver failure, with one case reported in Ireland to date.
These products contain an ingredient called aegeline and are being investigated in the US where a large number of cases of non-viral hepatitis have been reported, including one fatal case and a number of cases requiring liver transplants.
Ray Ellard, director of consumer protection, FSAI stated an alert to the retail sector has been issued calling for the immediate removal of these products from sale. Consumers who have these products at home are advised not to consume them and to dispose of them.
"Outlets, such as gyms, sports supplement retailers and businesses selling supplements from websites are being asked to remove these products from sale and to clearly display a point-of-sale notice if they sold the products in the past," Ellard explained in a statement on the issue.
He added: "People are taking a serious risk by taking these products. Consumers should not purchase these types of products online as there is no guarantee of their safety or what they actually contain."
According to John Lynch, director of compliance, IMB, anyone who may have consumed these products and has concerns about their health should seek medical advice. He also noted that some of these products have, in the past, included a medicinal active substance rendering those packs illegal medicines in Ireland.
He says: "People are advised that, if they are feeling any ill effects after taking any of these products, they should contact their doctor and, if possible, present the product in question. We seriously urge people not to buy or consume these as they can cause a significant risk to your health."